Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 28, 2021Bexar County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 28, 2021, 9:27 PM CDT for Bexar County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 9:27 PM CDT (02:27 UTC)
Expired
Apr 28, 2021, 10:15 PM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX

County Bexar County, TX

The radar

The Austin/San Antonio radar (KEWX), 73 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-173 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted.

441 
WWUS84 KEWX 290227
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Wed Apr 28 2021
 
TXZ187-189-204-205-290315-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
927 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTH CENTRAL KENDALL AND NORTHWESTERN BEXAR
COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quihi, or 9 miles northwest of Castroville, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Boerne, Helotes, Fair Oaks Ranch, Shavano Park, Cross
Mountain, Cliff, Leon Springs, The Dominion, Quihi, Dunlay, Mico,
Government Canyon State Natural Area, Rio Medina, Bader, Lakehills,
Grey Forest, San Geronimo, Cascade Caverns and Fiesta Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2933 9899 2947 9911 2981 9869 2975 9864
      2974 9865 2974 9863 2960 9850
TIME...MOT...LOC 0227Z 232DEG 26KT 2945 9899 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 6:12 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 28, 6:12 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
612 PM CDT Wed Apr 28 2021

.AVIATION...
Thunderstorms ongoing at DRT with large hail being reported close to
the terminal. The threat for severe thunderstorms will continue for
the next several hours.

For the I-35 sites, VFR currently with southeast winds 10-15kt with
occasional gusts. Later this evening, between 03-07Z, strong to
severe thunderstorms are possible. The environment is conducive for
very hail should a severe storm develop. Damaging thunderstorm winds
are also possible. After 07Z, the threat weakens but still warrants
VCTS mention in all TAFs through at least 10Z. Tomorrow morning, the
wind shifts out of the north and pick up gusts up to 25kts.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT Wed Apr 28 2021/

SHORT TERM (Tonight through Thursday Night)...

..SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL
COUNTRY...

GOES-16 visible satellite imagery depicts a dryline boundary from
Ozona to Pandale to Langtry, with a remnant outflow boundary from
morning convection over the highway 90 corridor. Southeasterly
surface flow continues to pump deep moisture from the Gulf of Mexico
into the entire region this afternoon, with some cloud cover still
remaining over portions of the I-35 corridor and the Rio Grande
Plains. With additional surface heating expected to continue, the
cap that is present today, will most certainly erode over the next
hour or two, resulting in supercellular structures developing over
the Rio Grande by 21-22Z. Even as of this writing, towering Cu are
developing and clustering into some weak echoes over the Burro
Mountains in northeastern Mexico. Additionally, with the approach of
a vigorous shortwave over northeastern Mexico, scattered to numerous
severe thunderstorms are expected to develop by 21-22Z.

With regard to the ingredients, you name it, we've pretty much got
it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000-
3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep
mid-level lapse rates of 6.5-7.0 C/km? Check. With all those
ingredients in place, and a quickly eroding CAP, believe that storms
will pop rather quickly. Initially, expect more of a big hail
threat, with hail up to 2"+, with some isolated events of up to 3-4"
diameter hail. The tornado threat is also in play, but mainly west
of the I-35/I-37 corridor. With storms initially in a discrete mode,
along with large, humped hodographs, expect a few isolated tornadoes
to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast
System (WoFS) are in good agreement that storms will develop over
the Rio Grande Plains by 21-22Z, then move eastward. A secondary
round of storms appears to be possible following this initial round,
which will more than likely grow upscale and present more of a
damaging wind and heavy rain threat for the Hill Country by late
this evening into early tomorrow morning. With the lack of recent
rainfall, flash flooding risk appears lower, but if heavier precip
amounts can be realized, (5-7" indicated by HREF ensembles over
portions of Kerr, Bandera, Kendall, and Gillespie counties),
localized flooding could take place. In any matter, expecting a good
swatch of 2-4" across the Hill Country, with isolated totals up to
6" possible. The heaviest rain should remain west of the major
metropolitan corridor, but if storms can hold together, wouldn't be
surprised to see a couple inches of rain in the San Antonio Metro.

By Thursday morning, some lingering showers and thunderstorms are
expected to continue, mainly across the northern half of the CWA.
Additional rain and isolated thunderstorms are expected throughout
the day on Thursday, with severe weather not anticipated.

LONG TERM (Friday through Wednesday)...
The low latitude cut-off low continues to be problematic for model
consistency. While we've generally favored the more progressive trend
with the upper low leaning east and losing much of its energy as a
trough in the polar westerlies pull the frontal convection east. The
GFS had several solutions that pulled the majority of the upper low
downstream with the lead wave, but over the past day the models
finally settled closer to the older CMC/ECM runs that maintain
sufficient dynamics to extend elevated rain chances over the weekend,
with the center of the broader and weaker remnant upper low tracks
right over our forecast area. This should lead to some showers and
garden variety storms (not strong). However, depending on what
happens with the storm system overnight, there is still some belief
that the remnant disturbance is rendered weaker after the departure
of the lead wave. If so, the PoPs over the weekend could yo-yo back
to drier. We hope not; we'll need the rain over the drought-stricken
southern counties. The 12Z models time the ejecting upper low
during the day Sunday leaving the stable pattern in the remainder of
the forecast to be in better confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  70  78  64  76 /  10  70  60  30  20
Austin Bergstrom Intl Airport  84  69  79  63  77 /  10  60  60  30  20
New Braunfels Muni Airport     86  70  82  64  80 /  10  60  50  30  20
Burnet Muni Airport            82  65  75  60  74 /  20  90  50  30  30
Del Rio Intl Airport           93  68  85  63  81 /  40  70  10  20  40
Georgetown Muni Airport        84  68  77  63  75 /  20  80  60  30  30
Hondo Muni Airport             95  67  85  63  80 /  20  80  30  20  20
San Marcos Muni Airport        85  68  80  63  78 /  10  60  60  30  20
La Grange - Fayette Regional   85  73  82  66  79 /  -   30  60  30  30
San Antonio Intl Airport       88  70  82  65  78 /  20  70  50  30  20
Stinson Muni Airport           91  70  84  65  80 /  10  70  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...Platt
Decision Support...Treadway
Hazardous weather outlook, Apr 28, 3:15 AM CDT, 18 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
315 AM CDT Wed Apr 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
315 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected to develop late
this afternoon through the evening hours from the Rio Grande into
the Hill Country. Some of these storms could become severe,
producing large hail and damaging wind gusts. There is the
potential some severe storms near and west of a Kerrville to
Castroville to Carrizo Springs line could produce very large hail,
2 inches or greater in diameter, and isolated tornadoes.

In addition, locally heavy rainfall will be possible across the
Hill Country and southern Edwards Plateau. 1-3 inches of rain is
forecast across this area, with a potential for isolated bands up
to 5 inches. Localized flooding could occur if these high bands
develop.

The showers and storms will move east through the I-35 corridor
late evening and overnight. Some storms could be strong to severe
into the I-35 corridor, with small hail and damaging winds gusts
the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters are encouraged
to submit severe weather reports and rainfall amounts to the
National Weather Service.

In the hours before

Local storm report, Apr 28, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             1 NNW LEON VALLEY       29.51N 98.62W
04/28/2021  E0.50 INCH       BEXAR              TX   PUBLIC

&&

PAY
Local storm report, Apr 28, 9:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY RAIN       4 W LACKLAND AFB        29.38N 98.70W
04/28/2021  E2.48 INCH       BEXAR              TX   MESONET

&&

PAY
Local storm report, Apr 28, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             2 SSE HELOTES           29.54N 98.68W
04/28/2021  E0.70 INCH       BEXAR              TX   PUBLIC

            TWITTER REPORT.

&&

JWZ
Local storm report, Apr 28, 9:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 NW SEA WORLD          29.48N 98.73W
04/28/2021  E1.75 INCH       BEXAR              TX   PUBLIC

            TWITTER REPORT.

&&

JWZ
Local storm report, Apr 28, 9:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     CASTROVILLE             29.36N 98.87W
04/28/2021                   MEDINA             TX   STORM CHASER

            REPORTS OF AN RV FLIPPED...SEVERAL TREES
            UPROOTED...FENCES BLOWN DOWN...AND
            IRRIGATION PIPES TWISTED. TIME ESTIMATED VIA
            RADAR.

&&

AAT
Special weather statement, Apr 28, 9:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
927 PM CDT Wed Apr 28 2021

TXZ187-189-204-205-290315-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
927 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA...
SOUTHEASTERN BANDERA...SOUTH CENTRAL KENDALL AND NORTHWESTERN BEXAR
COUNTIES UNTIL 1015 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quihi, or 9 miles northwest of Castroville, moving northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Boerne, Helotes, Fair Oaks Ranch, Shavano Park, Cross
Mountain, Cliff, Leon Springs, The Dominion, Quihi, Dunlay, Mico,
Government Canyon State Natural Area, Rio Medina, Bader, Lakehills,
Grey Forest, San Geronimo, Cascade Caverns and Fiesta Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2933 9899 2947 9911 2981 9869 2975 9864
      2974 9865 2974 9863 2960 9850
TIME...MOT...LOC 0227Z 232DEG 26KT 2945 9899

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:00 PM CDTTornado WarningEWXMedina, Uvalde30 min
Apr 28, 7:10 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde65 min
Apr 28, 7:22 PM CDTSpecial Weather StatementEWXMaverick38 min
Apr 28, 7:26 PM CDTTornado Warning Tornado observedEWXBandera, Bexar, Medina34 min
Apr 28, 7:29 PM CDTSevere Thunderstorm WarningEWXKinney, Real, Uvalde61 min
Apr 28, 7:55 PM CDTSpecial Weather StatementEWXUvalde50 min
Apr 28, 7:55 PM CDTTornado WarningEWXAtascosa, Bexar, Medina50 min
Apr 28, 7:59 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Comal, Kendall, Medina and 1 more61 min
Apr 28, 8:07 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala53 min
Apr 28, 8:12 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde51 min
Apr 28, 8:45 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde20 min
Apr 28, 8:46 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
Apr 28, 8:49 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala56 min
Apr 28, 8:55 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Wilson65 min
Apr 28, 9:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Val Verde23 min
Apr 28, 9:18 PM CDTFlash Flood WarningEWXBexar3 hr
Apr 28, 9:30 PM CDTTornado WarningEWXBexar, Comal, Guadalupe30 min
Apr 28, 9:37 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina42 min
Apr 28, 9:53 PM CDTSevere Thunderstorm WarningEWXComal, Guadalupe, Hays40 min
Apr 28, 9:57 PM CDTTornado WarningEWXComal, Guadalupe, Hays20 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Kinney, Real, Uvalde63 min
Apr 28, 10:21 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Hays, Travis22 min
Apr 28, 11:02 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde43 min
Apr 28, 11:08 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr14 min
Apr 28, 11:16 PM CDTSpecial Weather StatementEWXKinney44 min
Apr 28, 11:20 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick55 min
Apr 28, 11:31 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick44 min
Apr 28, 11:36 PM CDTSevere Thunderstorm WarningEWXBandera, Real, Uvalde54 min
Apr 28, 11:41 PM CDTSevere Thunderstorm WarningEWXBandera, Gillespie, Kendall, Kerr49 min
Apr 28, 11:43 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala47 min
Apr 29, 12:01 AM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala44 min
Apr 29, 12:14 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala46 min
Apr 29, 12:27 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina, Uvalde63 min
Apr 29, 12:30 AM CDTSpecial Weather StatementEWXGillespie45 min
Apr 29, 12:36 AM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala54 min
Apr 29, 12:48 AM CDTSpecial Weather StatementEWXDimmit42 min
Apr 29, 12:59 AM CDTTornado WarningEWXFrio, Zavala14 min
Apr 29, 1:03 AM CDTTornado WarningEWXFrio, Medina, Uvalde27 min
Apr 29, 1:07 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde53 min
Apr 29, 1:22 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Medina53 min
Apr 29, 1:28 AM CDTSpecial Weather StatementEWXKendall47 min
Apr 29, 1:33 AM CDTTornado WarningEWXMedina17 min
Apr 29, 1:48 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina, Wilson21 min
Apr 29, 2:05 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Medina, Uvalde3 hr
Apr 29, 2:09 AM CDTSpecial Weather StatementEWXBexar, Guadalupe, Wilson51 min
Apr 29, 2:18 AM CDTAreal Flood AdvisoryEWXBandera, Kendall, Kerr3 hr
Apr 29, 3:54 AM CDTSpecial Weather StatementEWXWilson36 min
Apr 29, 5:13 AM CDTSpecial Weather StatementEWXKendall32 min
Apr 29, 5:20 AM CDTSpecial Weather StatementEWXComal25 min
Apr 29, 2:22 PM CDTRiver Flood WarningEWXBexar6 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.